Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 40, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 3:12 AM EDT for 7 counties in South Carolina. It was in force for 48 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 3:12 AM EDT (07:12 UTC)
- Expired
- May 9, 2024, 4:00 AM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Aiken County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:12 AM EDT | TSTM WND DMG | 2 Ssw Little Mountain, SC | Newberry County EM reported a tree down on Wheeland & Mill Rd. Time estimated by radar. |
| May 9, 3:12 AM EDT | TORNADO | 7 N Jenkinsville, SC | A National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in northwestern Fairfield County during the early morning hours of May 9th. The tornado likely began in a wooded area northwest of Clark Bridge Road. It then |
| May 9, 3:17 AM EDT | TSTM WND DMG | 7 Wsw Winnsboro, SC | Fairfield County Dispatch reported trees down in the 7489 block of Hwy 213. Time estimated by radar. |
| May 9, 3:20 AM EDT | TSTM WND DMG | 3 Ene Chapin, SC | SC Department of Public safety reported a tree down in roadway. Time estimated based on radar. |
| May 9, 3:28 AM EDT | TSTM WND DMG | 3 Ne Ballentine, SC | SC Dept of Public Safety reported a tree in roadway. Time estimated by radar. |
| May 9, 3:30 AM EDT | TSTM WND DMG | 5 Wnw Lexington, SC | SC Dept of Public Safety reported a tree in roadway. Time estimated by radar. |
| May 9, 3:31 AM EDT | TORNADO | 3 Ssw Ridgeway, SC | A National Weather Service storm survey team confirmed an EF-1 tornado with peak winds of 100 mph in southeastern Fairfield County during the early morning hours of May 9th. The tornado likely began west of Interstate 77 near Exit 32. The tornado moved general |
| May 9, 3:33 AM EDT | TSTM WND DMG | 3 Sw Ridgeway, SC | Trained spotter reported numerous trees down along Hood Rd through the intersection with Boney Rd. Time estimated from radar. |
| May 9, 3:34 AM EDT | TSTM WND DMG | Ridgeway, SC | Report of a tree down and minor damage to a home in Ridgeway. Report via social media. Time estimated by radar. |
| May 9, 3:36 AM EDT | TSTM WND DMG | 2 Sse Ridgeway, SC | Trained spotter reported trees down and heavy damage between Ridgeway and the county line. Time estimated by radar. |
| May 9, 3:38 AM EDT | TSTM WND DMG | 4 Ene Blythewood, SC | SC Dept of Public Safety reported a tree in roadway. Time estimated by radar. |
| May 9, 3:45 AM EDT | TSTM WND DMG | 6 S Longtown, SC | Emergency Manager reports a downed tree on Smyrna Church Rd at Smyrna Rd blocking the roadway. |
| May 9, 3:49 AM EDT | TSTM WND DMG | 3 Nne Elgin, SC | Kershaw County Fire reported a tree down at the intersection of Smyrna Rd and Ashley Creek. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
582
WUUS52 KCAE 090712
SVRCAE
SCC003-039-055-063-071-079-081-090800-
/O.NEW.KCAE.SV.W.0040.240509T0712Z-240509T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
312 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Fairfield County in central South Carolina...
Southeastern Newberry County in central South Carolina...
Lexington County in central South Carolina...
Eastern Saluda County in central South Carolina...
Northeastern Aiken County in central South Carolina...
Northwestern Richland County in central South Carolina...
Southwestern Kershaw County in central South Carolina...
* Until 400 AM EDT.
* At 311 AM EDT, severe thunderstorms were located along a line
extending from near Blackstock to 6 miles east of Saluda, moving
southeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station, Highway 6
at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Gaston,
and Prosperity.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 38 and 83.
Interstate 26 between mile markers 79 and 120.
Interstate 77 between mile markers 0 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3456 8109 3431 8063 3388 8101 3387 8104
3384 8104 3364 8121 3397 8175 3457 8126
TIME...MOT...LOC 0711Z 328DEG 44KT 3450 8122 3397 8166
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAQ3 follow-up statements
142
WWUS52 KCAE 090736
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
336 AM EDT Thu May 9 2024
SCC003-039-055-063-071-079-081-090800-
/O.CON.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Aiken SC-Richland SC-
Kershaw SC-
336 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR FAIRFIELD...SOUTHEASTERN NEWBERRY...LEXINGTON...SOUTHEASTERN
SALUDA...NORTHEASTERN AIKEN...NORTHWESTERN RICHLAND AND SOUTHWESTERN
KERSHAW COUNTIES...
At 336 AM EDT, severe thunderstorms were located along a line
extending from near Springdale to 8 miles east of
Batesburg-Leesville, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station, Highway 6
at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Gaston, and
Arcadia Lakes.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 38 and 83.
Interstate 26 between mile markers 87 and 120.
Interstate 77 between mile markers 0 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3456 8109 3431 8063 3388 8101 3387 8104
3384 8104 3364 8121 3391 8166
TIME...MOT...LOC 0736Z 305DEG 40KT 3440 8094 3387 8139
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PL779
WWUS52 KCAE 090746
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
346 AM EDT Thu May 9 2024
SCC071-081-090756-
/O.CAN.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Newberry SC-Saluda SC-
346 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWBERRY AND
SOUTHEASTERN SALUDA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
3364 8121 3387 8159 3393 8155 3401 8144
3427 8115 3450 8097
TIME...MOT...LOC 0746Z 328DEG 44KT 3433 8088 3380 8133
$$
SCC003-039-055-063-079-090800-
/O.CON.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Lexington SC-Aiken SC-Richland SC-Kershaw SC-
346 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR EASTERN FAIRFIELD...LEXINGTON...NORTHEASTERN AIKEN...NORTHWESTERN
RICHLAND AND SOUTHWESTERN KERSHAW COUNTIES...
At 346 AM EDT, severe thunderstorms were located along a line
extending from near Longtown to 10 miles southwest of Red Bank,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
Highway 6 at Lake Murray Dam, Red Bank, Lake Wateree Dam, South
Congaree, Pine Ridge, Gaston, Arcadia Lakes, Columbia International
University, and Harbison State Forest.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 38 and 83.
Interstate 26 between mile markers 95 and 120.
Interstate 77 between mile markers 0 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
3364 8121 3387 8159 3393 8155 3401 8144
3427 8115 3450 8097
TIME...MOT...LOC 0746Z 328DEG 44KT 3433 8088 3380 8133
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL796
WWUS52 KCAE 090755
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
355 AM EDT Thu May 9 2024
SCC003-039-055-063-079-090804-
/O.EXP.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Lexington SC-Aiken SC-Richland SC-Kershaw SC-
355 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAIRFIELD...
LEXINGTON...NORTHEASTERN AIKEN...NORTHWESTERN RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES WILL EXPIRE AT 400 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. A Severe
Thunderstorms Warning is still in effect for Kershaw and eastern
Richland counties until 445 am.
LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
3364 8121 3387 8159 3393 8155 3401 8144
3427 8115 3450 8097
TIME...MOT...LOC 0754Z 328DEG 44KT 3425 8082 3372 8127
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 47 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Latest radar imagery indicates a couple of thunderstorm complexes to our west; one is currently the South Carolina Upstate/northeastern Georgia approaching the CSRA and western Midlands and the other complex is just entering Kentucky and Tennessee. These complexes are expected to affect the forecast area this morning. The first complex should be entering the local forecast area by around 3 am and continue eastward. This complex has had a history of producing severe weather as it has trekked across the southern states. There is some question; however, if this will hold together long enough to continue the severe threat. SPC mesoanalysis indicates there is 500-1000 J/kg of mixed layer CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear values are around 40 kts as well. The hindering factor of reaching the instability is the nocturnal inversion. Despite the inversion, if the cold pool with the main line remains strong enough, severe threat continues through around daybreak, mainly for the northern half of the forecast area. At this time, the highest threat for severe weather is for the western portions of the forecast area. Damaging wind will be the main threat, with hail and tornadoes being a lesser threat. The second complex is forecast to move through the region around midday. There is higher confidence that this complex will make it through our area as this one is more tied to an approaching cold front as well as some daytime heating. Again, damaging winds will be the main threat with any storms that move through the region. SPC keeps an Enhanced Risk (3/5) of severe weather for the lower CSRA and a Slight Risk (2/5) for the rest of the forecast area. After this line passes, relatively quiet weather follows for the rest of the afternoon into the overnight with a slight chance of showers and storms returning late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR conditions expected through the early morning hours with restrictions possible for the morning and early afternoon. Mainly mid to high level clouds have moved over the region. A cluster of showers and storms to the west are expected to move through the northern portions of the area, mainly affecting CAE and CUB. Thunderstorms may be observed at each of those terminals around 10z or so, but confidence is low that the activity will stay together to make it that far east. If it does, expect the typical thunderstorm related restrictions. A second cluster of showers and storms is expected to move through from about 15z through 20z. Confidence is a bit higher that thunderstorms will be nearby all TAF terminals during this time frame, but the exact timing still needs to be worked out. As confidence increases, will add appropriate tempo groups to reflect such. After this cluster moves through, the remainder of the TAF period is expected to remain dry and return to VFR. Background winds are expected to become breezy from the west to southwest from about 14z through 00z before diminishing. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 9, 12:48 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1248 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 1248 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Tonight. Isolated to scattered strong to severe thunderstorms will be possible late tonight. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Organized thunderstorms will be possible again Thursday into Friday. Storms may produce damaging winds, large hail, and even a brief tornado Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 8, 9:32 PM EDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg 2 ENE Lancaster Co Apt 34.74N 80.83W
05/08/2024 Lancaster SC Public
Trees and limbs down on power lines on South
Lake Drive.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.